Hail, Luna
- When
- April 19, 2:03 PM MST
- Where
- Luna County, 7.11 mi SW of Tunis
- Measured
- 0.88 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 32.181, -107.971
An upper low was located over Arizona which was able to tap into some mid level Baja moisture. At the same time, southeast surface winds brought in Gulf of Mexico moisture at the low levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper low was located over Arizona which was able to tap into some mid level Baja moisture. At the same time, southeast surface winds brought in Gulf of Mexico moisture at the low levels. Good shear and instability allowed for hail to occur over Luna County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 19, 1:49 PM MST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 249 PM MDT SAT APR 19 2014 .SYNOPSIS... STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE BORDERLAND THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. A FEW STORMS WILL PRODUCE LARGE HAIL AND LOCALLY STRONG WIND GUSTS. MOST OF THE THUNDERSTORM ACTIVITY WILL LIFT NORTH AND EAST OF THE AREA SHORTLY AFTER DARK...WITH ISOLATED THUNDERSTORMS CONTINUING THROUGH THE NIGHT. A FEW ISOLATED THUNDERSTORMS WILL REMAIN A RISK OVER THE HIGHER TERRAIN SUNDAY AND MONDAY AFTERNOON...AND AGAIN ON TUESDAY AS MOISTURE SNEAKS BACK INTO THE AREA FROM THE SOUTHEAST AGAIN. DRY AND WINDY CONDITIONS WILL RETURN TO THE AREA ON WEDNESDAY. && .DISCUSSION... UPPER LOW REMAINS OVER WESTERN ARIZONA THIS AFTERNOON... TO ITS EAST DEEP SOUTHWEST FLOW WITH SEVERAL EMBEDDED IMPULSES CONTINUES TO AFFECT OUR AREA. THE FIRST SIGNIFICANT VORT LOBE THIS MORNING BROUGHT A ROUND OF LOCALLY HEAVY SHOWERS AND THUNDERSTORMS WHICH HAVE SINCE MOVED UP INTO CENTRAL NEW MEXICO AND PARTS OF WEST TEXAS. PARTIAL CLEARING BEHIND THIS INITIAL ROUND OF STORMS HELPED INCREASE INSTABILITY OVER SOUTHERN NM AND NORTHERN CHIHUAHUA. PVA AHEAD OF NEXT VORTMAX IS CURRENTLY HELPING TO INCREASE CONVECTION IN A BROAD AREA FROM SE ARIZONA...INTO THE BOOTHEEL...AND ACROSS NORTHERN CHIHUAHUA. SEVERAL MESOSCALE MODELS INDICATE FOCUS FOR STORMS WILL CONTINUE TO SHIFT NORTHWARD INTO SOUTHERN NEW MEXICO AND FAR WEST TEXAS OVER THE NEXT COUPLE HOURS...LIFTING NORTH OF THE CWA EARLY THIS EVENING...WITH MORE ISOLATED ACTIVITY LASTING THROUGH TONIGHT. WITH WBZ HEIGHTS HOVERING AROUND 12KFT MSL AND STEEP MID-LEVEL LAPSE RATES...A FEW OF THESE STORMS HAVE PRODUCED SMALL HAIL EVEN WITH RATHER UNIMPRESSIVE REFLECTIVITY LEVELS EARLIER TODAY. UPDRAFTS WILL CONTINUE TO STRENGTHEN WITH INCREASING INSTABILITY THIS AFTERNOON/EVENING AND LAPSE RATES WILL CONTINUE TO INCREASE AS THE UPPER LOW MOVES CLOSER. THUS EXPECT INCREASING RISK OF LARGE HAIL WITH STRONGER STORMS INTO THE EARLY EVENING HOURS. GUSTY WINDS ALSO A POSSIBILITY...BUT DEWPOINT DEPRESSIONS IN THE 25-30 DEGREE RANGE AND LIMITED WILL LIMIT LOW-LEVEL EVAPORATIVE COOLING WHILE UPPER LEVEL PROFILES SUGGEST MID-LEVEL DRY AIR ENTRAINMENT IS UNLIKELY. MESOSCALE MODELS HAVE DONE VERY WELL WITH THIS SYSTEM OVERALL... OF COURSE IT HELPS WHEN YOU HAVE STRONG UPPER LEVEL FORCING WHICH IS USUALLY NOT THE CASE DURING OUR PEAK CONVECTIVE MONTHS DURING THE MONSOON. A FEW OF THE MODELS...ESPECIALLY THE HRRR...STRUGGLED WITH VIRGA YESTERDAY AFTERNOON...BUT APPEAR TO HAVE A BETTER HANDLE ON THINGS TODAY. POP FORECAST BEYOND ABOUT 03Z/9PM THIS EVENING A LITTLE PROBLEMATIC AS THE STRONGER FORCING SHIFTS OUT OF THE AREA AND CONDITIONS STABILIZE. HOWEVER...ISOLATED THUNDERSTORMS WILL CONTINUE TO BE A THREAT THROUGH THE NIGHT WITH WEAKER EMBEDDED DISTURBANCES COULD STILL AFFECT THE AREA...WITH PERHAPS SOME PREFERENCE FOR THE BOOTHEEL AND HUDSPETH COUNTIES BEFORE MIDNIGHT... THEN SHIFTING TOWARDS NORTHERN SIERRA/GRANT COUNTIES AFTER MIDNIGHT AS THE UPPER LOW ITSELF MOVES INTO CENTRAL NEW MEXICO. THE UPPER LOW WILL WEAKEN INTO AN OPEN TROUGH BY TOMORROW MORNING. TROUGH AXIS WILL SHIFT EAST INTO THE TEXAS PANHANDLE BY MIDDAY... BY CYCLONIC FLOW AND COOL AIR ALOFT...COMBINED WITH RESIDUAL LOW- LEVEL MOISTURE...WILL CONTINUE TO FAVOR AT LEAST ISOLATED CONVECTIVE SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON NORTH OF I-10 AND MAINLY OVER THE HIGHER TERRAIN OF THE GILA REGION AND SACRAMENTO MOUNTAINS. AN UPPER LEVEL RIDGE WILL DRIFT EAST INTO CO/NM MONDAY...BUT A WEAK DISTURBANCE TOPPING THE RIDGE WILL BRING SLIGHTLY COOLER MID- LEVEL TEMPS TO NORTHERN NEW MEXICO. MEANWHILE...HIGH PRESSURE WILL DRIFT SOUTH OVER THE GREAT PLAINS...BRINGING A SLIGHT ENHANCEMENT TO LOW LEVEL EASTERLY FLOW ACROSS THE EASTERN PLAINS OF NM. AGAIN RESIDUAL MOISTURE WILL COME INTO PLAY HERE ALONG WITH WEAK UPSLOPE FLOW AND SLIGHTLY COOLER MID-LEVEL TEMPS...RESULTING IN A FEW SCATTERED SHOWERS OR EVEN A THUNDERSTORM OVER THE HIGHER TERRAIN OF THE SACRAMENTO MOUNTAINS. SOUTHEAST LOW LEVEL FLOW WILL DEEPEN MONDAY NIGHT INTO TUESDAY MORNING... BRINGING A PLUME OF 40S DEWPOINTS BACK INTO AREAS EAST OF THE RIO GRANDE AGAIN TUESDAY MORNING. MEANWHILE...A STRONG UPPER TROUGH WILL BE MOVING INTO THE GREAT BASIN. A WEAK INITIAL SHORTWAVE TROUGH WILL MOVE INTO WESTERN NM LATE IN THE AFTERNOON... AND THIS MAY HELP POP OFF SOME ISOLATED CONVECTION IN EASTERN OTERO/HUDSPETH COUNTIES TUESDAY AFTERNOON. ON WEDNESDAY...IT IS BACK TO THE REALITY OF APRIL. THE AFOREMENTIONED UPPER TROUGH WILL MOVE INTO UT/CO WEDNESDAY MORNING... AND DEEP/DRY/WARM SOUTHWEST FLOW WILL QUICKLY PUSH ANY REMAINING LOW LEVEL MOISTURE IN THE EASTERN CWA WELL OUT OF THE AREA. EXPECT A TYPICAL STRONG SOUTHWEST WIND EVENT WITH POSSIBLE BLOWING DUST. WINDS CURRENTLY LOOK LIKE THEY COULD BE IN THE ADVISORY RANGE...THOUGH 35-40 KNOTS AT H7 (PER GFS) IS A LITTLE ON THE LOW SIDE OF THINGS. COOLER TEMPERATURES AND LIGHTER WINDS WILL PREVAIL THURSDAY... WITH SLOWLY INCREASING TEMPERATURES EXPECTED THROUGH THE REMAINDER OF THE WEEK. ANOTHER TROUGH WILL LEAD TO INCREASING SOUTHWEST WINDS AGAIN AROUND THE WEEKEND. && .AVIATION...VALID 20/00Z-21/00Z... AN UPR TROUGH OVR AZ WILL PUSH E INTO NM SUNDAY. AHD OF TROF INCRG AMTS OF SCTD CONVECTION WITH GNRL SKY SCT060 SCT-BKN100-120 BKN200-25O WITH BRF MVFR VRB30G42KT 3SM TSRAGS BKN030 BKN080 OVC150 GNLY UNTIL 06Z WITH ISOLD ACTIVITY E OF RIO GRANDE AFT 12Z. WINDS GNLY 30010G20KT. CB TOPS 350-400 MWV 230/15-20KTS. && .FIRE WEATHER... AN UPPER LOW OVER ARIZONA WILL CONTINUE TO SPREAD SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. SOME OF THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS OF 40 MPH. HIGH PRESSURE ALOFT WILL BEGIN TO A DRYING TREND STARTING ON SUNDAY. A FEW MOUNTAIN SHOWERS WILL STILL BE POSSIBLE INTO SUNDAY NIGHT. A STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE SOUTHERN ROCKIES WEDNESDAY BRINGING LIKELY RED FLAG CONDITIONS TO THE AREA. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 56 80 58 85 62 / 40 0 0 0 0 SIERRA BLANCA 55 79 52 82 51 / 60 0 0 0 0 LAS CRUCES 52 78 53 82 56 / 40 0 0 0 0 ALAMOGORDO 50 76 53 82 54 / 40 0 0 0 0 CLOUDCROFT 41 53 38 58 39 / 60 30 10 30 0 TRUTH OR CONSEQUENCES 52 76 53 81 56 / 40 0 0 0 0 SILVER CITY 50 71 48 76 48 / 40 20 0 0 0 DEMING 47 78 48 84 51 / 40 0 0 0 0 LORDSBURG 48 77 51 82 52 / 30 0 0 0 0 WEST EL PASO METRO 56 79 59 84 63 / 40 0 0 0 0 DELL CITY 47 78 46 80 48 / 60 0 0 0 0 FORT HANCOCK 61 84 57 88 58 / 60 0 0 0 0 LOMA LINDA 52 73 52 77 52 / 60 0 0 0 0 FABENS 51 80 54 84 56 / 40 0 0 0 0 SANTA TERESA 55 78 55 83 58 / 40 0 0 0 0 WHITE SANDS HQ 59 78 62 81 60 / 40 0 0 0 0 JORNADA RANGE 44 78 46 83 47 / 40 0 0 0 0 HATCH 47 78 50 82 52 / 40 0 0 0 0 COLUMBUS 57 77 55 81 58 / 40 0 0 0 0 OROGRANDE 51 80 53 85 55 / 40 0 0 0 0 MAYHILL 45 63 43 66 43 / 60 30 10 30 0 MESCALERO 45 65 37 69 38 / 60 30 10 30 0 TIMBERON 44 64 38 67 39 / 60 20 0 20 0 WINSTON 45 70 46 75 50 / 50 20 0 10 0 HILLSBORO 55 73 54 78 56 / 40 20 0 0 0 SPACEPORT 46 75 49 80 51 / 40 0 0 0 0 LAKE ROBERTS 44 69 41 74 44 / 50 30 10 20 0 HURLEY 50 72 48 77 49 / 40 20 0 0 0 CLIFF 43 77 45 83 46 / 40 20 0 0 0 MULE CREEK 40 74 35 79 36 / 40 20 0 0 0 FAYWOOD 50 72 50 76 51 / 40 20 0 0 0 ANIMAS 51 78 53 83 53 / 30 0 0 0 0 HACHITA 49 76 50 82 51 / 30 0 0 0 0 ANTELOPE WELLS 51 79 52 83 56 / 30 0 0 0 0 CLOVERDALE 48 74 49 80 49 / 30 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 25-HARDIMAN / 20-NOVLAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 730 AM MDT SAT APR 19 2014 NMZ401>417-TXZ418>424-201200- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 730 AM MDT SAT APR 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MOST OF THE PERIOD. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT THE STRONGEST STORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL. BRIEFLY HEAVY RAINFALL COULD ALSO FALL OVER THE SILVER BURN SCAR BUT STORMS SHOULD MOVE FAST ENOUGH TO AVOID FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WINDY WITH BLOWING DUST WEDNESDAY AND THURSDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL TOTALS ALONG WITH ANY REPORTS OF STRONG WINDS OR HAIL. HEFNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 906 AM MDT SAT APR 19 2014 TXZ420>424-191545- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY TX-SALT BASIN TX-SOUTHERN HUDSPETH HIGHLANDS TX- 906 AM MDT SAT APR 19 2014 ...STRONG THUNDERSTORMS THREATENING HUDSPETH COUNTY THROUGH 945 AM MDT/1045 AM CDT/... AT 856 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS IN THE VICINITY OF OF SIERRA AND FORT HANCOCK TEXAS. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... SIERRA BLANCA... FORT HANCOCK... INDIAN HOT SPRINGS... FORT QUITMAN... ESPERANZA... ACALA... LITTLE BOX... QUITMAN CANYON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROGASH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
927 AM MDT SAT APR 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND GST SIERRA BLANCA 31.17N 105.36W
04/19/2014 E50 MPH HUDSPETH TX TRAINED SPOTTER
SPOTTER REPORTS BRIEF HEAVY RAINS... FREQUENT LIGHTING
AND WIND GUSTS TO 50 MPH. STORMS HAVE ENDED.
&&
EVENT NUMBER EPZ1400071
JARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1231 PM MDT SAT APR 19 2014 NMZ417-TXZ420-191900- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-OTERO MESA NM- 1231 PM MDT SAT APR 19 2014 ...STRONG THUNDERSTORMS THREATENING EXTREME SOUTHERN OTERO... NORTHWESTERN HUDSPETH AND NORTHEASTERN EL PASO COUNTIES THROUGH 100 PM MDT... AT 1225 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM JUST NORTH OF LOMA LINDA. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... LOMA LINDA... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROGASH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 119 PM MDT SAT APR 19 2014 NMZ404>406-192000- LOWLANDS OF THE BOOTHEEL NM-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-UPLANDS OF THE BOOTHEEL NM- 119 PM MDT SAT APR 19 2014 ...STRONG THUNDERSTORMS THREATENING HIDALGO AND SOUTHERN GRANT COUNTIES THROUGH 200 PM MDT... AT 113 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORMS OVER SOUTHWESTERN NEW MEXICO. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RODEO... ANTELOPE WELLS... ANIMAS... WINDMILL... SEPAR... ALAMO HUECO... PLAYAS... COTTON CITY... CLOVERDALE... ROAD FORKS... GERONIMO PASS... BIG HATCHET REFUGE... GRANITE GAP... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROGASH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 157 PM MDT SAT APR 19 2014 NMZ403>407-192045- LOWLANDS OF THE BOOTHEEL NM-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-SOUTHWEST DESERT/MIMBRES BASIN NM-UPLANDS OF THE BOOTHEEL NM- 157 PM MDT SAT APR 19 2014 ...STRONG THUNDERSTORMS THREATENING HIDALGO...SOUTHERN GRANT AND LUNA COUNTIES THROUGH 245 PM MDT... AT 147 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS OVER PORTIONS OF SOUTHWEST NEW MEXICO. THIS ACTIVITY WAS LOCATED IN THE VICINITY OF ANIMAS...ANTELOPE WELLS AND COLUMBUS AS WAS MOVING TO THE NORTH TOWARD THE LORDSBURG AND DEMING AREAS. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RODEO... LORDSBURG... ANTELOPE WELLS... ANIMAS... DEMING... COLUMBUS... CARIZALIA VALLEY... WINDMILL... SUNSHINE... SEPAR... GERONIMO PASS... BIG HATCHET REFUGE... GRANITE GAP... SPRING CANYON STATE PARK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROGASH
The El Paso radar (KEPZ), 125 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509626.